Alert archive / West Virginia / Flash Flood Watches in 2016

Flash Flood Watch 12, NWS Charleston, WV

July 26, 201617 counties in West Virginia; 7 counties in Ohio; Greenup County, Kentucky

NWS Charleston, WV issued this flash flood watch at Jul 26, 2016, 3:00 PM EDT for 17 counties in West Virginia; 7 counties in Ohio; Greenup County, Kentucky. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2016, 3:00 PM EDT (19:00 UTC)
Expired
Jul 26, 2016, 9:52 PM EDT
In force
7 hr
Issued by
NWS Charleston, WV
Flood severity
None
All 25 counties

Greenup County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Vinton County, OH, Washington County, OH, Barbour County, WV, Braxton County, WV, Calhoun County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Lewis County, WV, Mason County, WV, Pleasants County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Wirt County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 87 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WGUS61 KRLX 261900
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT TUE JUL 26 2016

...THUNDERSTORMS WITH HEAVY DOWNPOURS MOVING THROUGH THE AREA...


KYZ101-OHZ075-076-083>087-WVZ007>011-016>020-028>032-039-040-047-
270200-
/O.NEW.KRLX.FF.A.0012.160726T1900Z-160727T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
UPSHUR-BARBOUR-RANDOLPH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...ATHENS...
MARIETTA...BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...
HAMDEN...POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT...
POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...PARKERSBURG...
VIENNA...ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE...
MIDDLEBOURNE...SPENCER...ELIZABETH...GRANTSVILLE...HARRISVILLE...
PENNSBORO...WEST UNION...SUTTON...GASSAWAY...BURNSVILLE...
GLENVILLE...WESTON...CLARKSBURG...BRIDGEPORT...GRAFTON...
BUCKHANNON...PHILIPPI...BELINGTON...ELKINS
300 PM EDT TUE JUL 26 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY... 
  SOUTHEAST OHIO AND WEST VIRGINIA...INCLUDING THE FOLLOWING 
  AREAS...IN NORTHEAST KENTUCKY...GREENUP. IN SOUTHEAST OHIO... 
  ATHENS...GALLIA...JACKSON OH...LAWRENCE OH...MEIGS...VINTON 
  AND WASHINGTON. IN WEST VIRGINIA...BARBOUR...BRAXTON... 
  CALHOUN...DODDRIDGE...GILMER...HARRISON...JACKSON WV...LEWIS...
   MASON...PLEASANTS...RANDOLPH...RITCHIE...ROANE...TAYLOR... 
  TYLER...UPSHUR...WIRT AND WOOD. 

* UNTIL 10 PM EDT THIS EVENING

* THUNDERSTORMS, WITH VERY HEAVY DOWNPOURS. WILL BE MOVING THROUGH
  THE AREA. THESE STORMS HAVE HAD A HISTORY OF PRODUCING 1.50 TO
  2.50 INCHES OF RAIN IN AN HOUR. 

* IF THE RAINFALL IS REALALIZED, SOME AREAS COULD SEE FLASH
  FLOODING OF SMALL STREAMS AND CREEKS AND ROADS, ESPECIALLY IN
  LOW LYING AND POOR DRAINAGE AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
384 
WGUS61 KRLX 270152
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
952 PM EDT TUE JUL 26 2016

...THE HEAVIEST OF THE RAIN IS OVER...AND THE FLASH FLOOD WATCH
IS CANCELLED...

KYZ101-OHZ075-076-083>087-WVZ007>011-016>020-028>032-039-040-047-
270300-
/O.CAN.KRLX.FF.A.0012.000000T0000Z-160727T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
UPSHUR-BARBOUR-RANDOLPH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...ATHENS...
MARIETTA...BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...
HAMDEN...POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT...
POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...PARKERSBURG...
VIENNA...ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE...
MIDDLEBOURNE...SPENCER...ELIZABETH...GRANTSVILLE...HARRISVILLE...
PENNSBORO...WEST UNION...SUTTON...GASSAWAY...BURNSVILLE...
GLENVILLE...WESTON...CLARKSBURG...BRIDGEPORT...GRAFTON...
BUCKHANNON...PHILIPPI...BELINGTON...ELKINS
952 PM EDT TUE JUL 26 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY...
SOUTHEAST OHIO AND WEST VIRGINIA HAS BEEN CANCELLED.

THE AREA OF SHOWERS AND THUNDERSTORMS THAT PROMPTED THE FLASH
FLOOD WATCH HAS MOVED ON TO THE EAST OF THE AREA. THEREFORE...THE
FLASH FLOOD WATCH IS CANCELLED.

$$

TRM

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Jul 26, 2:45 PM EDT, 15 minutes earlier.

Area forecast discussion, Jul 26, 2:45 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
245 PM EDT TUE JUL 26 2016

.SYNOPSIS...
A weak east to west frontal boundary continues across northern
portions of area. Next system late in the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
1030 AM update. Adjusted placement of max pops to focus along
front in the north early this afternoon...then shift southward
later this afternoon into central and southern areas prior to
significant decrease with loss of heating this evening.

Previous discussion...A weak quasi stationary front remains just
northwest of the area as seen in the sfc obs maps. The HRRR and
RAP models bring PCPN during the afternoon hours when the heat is
at its peak. Diurnal heating will combined with abundant moisture
to produce showers or storms during the afternoon hours. A tongue
of moisture, evident in precipitable water around 2 inches
continues in place. This can support isolated heavy downpours
through tonight.

Went with the National blend of models for temperatures through
the period.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Active weather to start the short term period...with warm and humid
conditions to persist. Stalled frontal boundary across northern
zones will lift north of the area during the day Thursday as upper
shortwave trough approaches from the west. Strong llj developing
across the region...will aid in moisture transport...with pw values
rising to over 2 inches Thursday. Wave of low pressure moving north
through the region Thursday and Thursday night...will help to
enhance precipitation...with showers and thunderstorms...with heavy
downpours expected. In addition...could see strong to severe storms
during the afternoon and evening hours on Thursday...with the
potential for stronger winds aloft to be brought down to the
surface. Will place the mention of possible water headlines for the
Thursday/Thursday night time frame. Still difficult to pinpoint any
area of heaviest precipitation/greatest threat...so will highlight
entire cwa in the hwo for now.

Additional showers and thunderstorms expected for later in the day
Friday and Friday night as an  upper shortwave trough crosses the
area.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Weather looks to remain unsettled for the first part of the extended
period as additional disturbances move through the region. Drier
weather possible early to mid next week as upper ridging strengthens
across the region.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
18Z Tuesday thru 18Z Wednesday...

Nearly stationary east to west weak front across far northern
portions of area will continue thru period.

Thru 02z...Outside of convection...SCT-BKN 2000-3000 feet agl
becoming mainly VFR ceilings 3500-5000 feet by 20z. Increasing
showers and tstms mainly across southeast Ohio and northern WV
this afternoon...vicinity of the nearly stationary weak front. SCT
showers and tstms central and south.

After 02Z...most convection decreases with loss of heating. Generally
SCT-BKN 4000-8000 feet AGL with widely SCT showers mainly in the
north. 08z-12z MVFR river valley fog...except lower in the north
if earlier rains fall.

After 13z Wednesday...4000-6000 feet AGL with widely SCT showers
and tstms developing by 18z.

Winds this period nearly calm by night...light and variable by
day.

CONFIDENCE AND ALTERNATE SCENARIOS...

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: A shower or thunderstorm could directly affect
any TAF site Tuesday afternoon. Timing of Fog formation and
intensity may vary tonight depending on where it rains.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
Brief IFR conditions possible in thunderstorms every afternoon
and evening. Early morning IFR fog possible into mid week
depending, in part, on occurrence of showers or thunderstorms the
previous afternoon or night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JMV/SL
NEAR TERM...ARJ/JMV
SHORT TERM...SL
LONG TERM...SL
AVIATION...JMV
Hazardous weather outlook, Jul 26, 3:59 AM EDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
359 AM EDT TUE JUL 26 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-270800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
359 AM EDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 2:40 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
240 PM EDT TUE JUL 26 2016

WVZ030-039-040-047-261945-
BARBOUR-LEWIS-RANDOLPH-UPSHUR-
240 PM EDT TUE JUL 26 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL UPSHUR AND CENTRAL LEWIS
COUNTIES...

AT 239 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BUCKHANNON...
MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
BUCKHANNON...STONEWALL JACKSON...JUNIOR...WOMELSDORF (COALTON)...
OVERHILL...LORENTZ...ELLAMORE...TALLMANSVILLE AND HORNER.

THIS INCLUDES INTERSTATE 79 BETWEEN MILE MARKERS 88 AND 98.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3893 8063 3902 8060 3901 7994 3889 7993
TIME...MOT...LOC 1839Z 281DEG 18KT 3897 8022

26
Special weather statement, Jul 26, 2:42 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
242 PM EDT TUE JUL 26 2016

KYZ101-103-OHZ087-261945-
BOYD-GREENUP-LAWRENCE-
242 PM EDT TUE JUL 26 2016

...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE OHIO...SOUTHEASTERN
GREENUP AND NORTHEASTERN BOYD COUNTIES...

AT 241 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREENBO
LAKE... OR 8 MILES WEST OF IRONTON...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...IRONTON...COAL GROVE...CATLETTSBURG...GREENBO LAKE...
NAPLES...FLATWOODS...RUSSELL...RACELAND...WORTHINGTON...WURTLAND...
BELLEFONTE...WESTWOOD...HANGING ROCK...WARNOCK AND SUMMIT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. ONE AND A HALF INCHES OF RAIN HAVE BEEN REPORTED.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3845 8299 3854 8303 3856 8258 3843 8256
TIME...MOT...LOC 1841Z 275DEG 18KT 3850 8282

26

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:40 PM EDTSpecial Weather StatementRLXLewis65 min
Jul 26, 3:34 PM EDTSpecial Weather StatementRLXGilmer56 min
Jul 26, 3:38 PM EDTSpecial Weather StatementRLXHarrison52 min
Jul 26, 4:25 PM EDTSpecial Weather StatementRLXGilmer65 min
Jul 26, 5:17 PM EDTSpecial Weather StatementRLXCalhoun58 min
Jul 26, 5:31 PM EDTFlash Flood WarningRLXCalhoun, Gilmer, Ritchie, Wirt3 hr
Jul 26, 5:52 PM EDTSpecial Weather StatementRLXKanawha68 min
Jul 26, 6:00 PM EDTSevere Thunderstorm WarningRLXCalhoun, Gilmer, Roane45 min
Jul 26, 6:13 PM EDTSpecial Weather StatementRLXRoane62 min
Jul 26, 6:29 PM EDTFlash Flood WarningRLXCalhoun, Roane, Wirt3 hr
Jul 26, 6:54 PM EDTSpecial Weather StatementRLXKanawha66 min
Jul 26, 7:10 PM EDTSpecial Weather StatementRLXFayette65 min
Jul 26, 4:24 PM EDTSpecial Weather StatementRLXJackson66 min
Jul 26, 4:39 PM EDTSpecial Weather StatementRLXLawrence66 min
Jul 26, 4:56 PM EDTFlash Flood WarningRLXJackson3 hr
Jul 26, 2:42 PM EDTSpecial Weather StatementRLXGreenup63 min

Nearby

Flash Flood Watches in West Virginia, 2016Flash Flood Watches in Ohio, 2016Flash Flood Watches in Kentucky, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.